The Food and Drug Administration is warning women of child-bearing age that taking the drug Topamax has been associated with a higher rate of cleft lip and cleft palate in their newborn infants.
The warning is based on data showing that the birth defects occurred in 1.4 percent of infants that had prenatal exposure to the drug during the first trimester. This is about three times the rate of similar defects in infants whose mother had taken alternative anti-seizure medications. The rate of oral cleft defects when not taking any anti-seizure medication is only .07 percent.
Topamax is the brand name under which Johnson & Johnson sells the drug topiramate. It is also sold in generic form by a number of companies. The drug is approved as treatment for epileptic seizures and is also used to prevent migraines.
Topamax had previously been designated as a Category C drug, which indicates that animal studies have indicated a fetal risk. The FDA will now change Topamax to a Category D drug based on new data on the prevalence of oral cleft defects in humans. The drug will also be required to have a stronger warning on the label.
The FDA urges women who may become pregnant to discuss other treatment options with their health care professional and that women taking Topamax should inform their doctor immediately if they are planning a pregnancy.
Oral cleft defects occur when the palate or lips of a fetus do not correctly fuse together during the first month of pregnancy. Surgery is often required to repair the resulting gap in the mouth, palate or nose.
Source: U.S. Food and Drug Administration “FDA Drug Safety Communication: Risk of oral clefts in children born to mothers taking Topamax (topiramate)” March 4, 2011